I was diagnosed with fibromyalgia in 1998 following back surgery and chronic back pain and was prescribed Elavil (75mg at bedtime) and Zanaflex at that time. The meds definitely helped me reach stage IV sleep and my pain improved and has been under control for several years. I recently applied to participate in a drug study for a drug being investigated for fibromyalgia. After the initial examination, the physician determined that I do not have fibromyalgia and ruled me ineligible for the drug study. I decided that if I didn't have fibromyalgia, I didn' t need the drugs I'd been taking for ten years. I gradually decreased the Elavil over a period of three weeks and have not taken any at all the last two weeks. The first few days after the last pill, I felt fine. Then I began having nausea and am getting about four hours of sleep at night. I'm up at 4:30 every morning, nauseated all day, but continue to work, walk five miles a day, etc. I'm having a very small amount of back pain, but nothing like ten years ago, and nothing I can't handle. I am a patient person, but the nausea is getting old (there are just so many crackers a person can eat!) and I'm beginning to get tired and frustrated. Can you tell me how long this will last and if there is anything I can do that will help me get through this?
I started on Elavil about a year ago for insomnia, but I'm experiencing heart palpitations pretty bad and am trying to go down on my 50mg. I decided to break it in half but, oh my gosh, I felt a terrible depression doom and inner anxiety where I couldn't even sit still. I had to go back up on my regular dose because of the terrible withdrawals. Where do I begin? Can I change to another medication which may be easier for me to come off of?
About all I know from withdrawing from several drugs over the years is, it ain't easy. Get a pill cutter, maybe, and cut it down to 1/8 of a pill. You will feel lousy for several days, so you stay on that 1/8 reduction until you start to feel more normal, then cut dose by another 1/8. And so it goes, it can take a few weeks to get off, and another month on top of that to feel normal again. But before you go and get off the Elavil, a physician should have a look at you and determine the cause of your heartbeat irregularity, cuz could be the drug doesn't have anything to do with it.
But if he decides it IS the Elavil, then he can prescribe a different medication altogether for your sleep problem that won't goof up your heart, as you had asked about, and that should also make it FAR easier to get off Elavil. Just be sure to bring up how reducing the Elavil made you feel horrible, so the drug he chooses will hopefully offset that withdrawal symptom. Those would be my suggestions from experience.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.